Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 593, NWS Norman, OK

October 22, 2011Cleveland County, Grady County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 22, 2011, 7:43 PM CDT for Cleveland County, Grady County, McClain County, Oklahoma. It was in force for 77 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2011, 7:43 PM CDT (00:43 UTC)
Expired
Oct 22, 2011, 9:00 PM CDT
In force
77 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cleveland County, OK, Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 41 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 7:50 PM CDTHAIL 15 Wsw Pocasset, OK
Oct 22, 8:05 PM CDTHAIL 0.88Bradley, OK
Oct 22, 8:05 PM CDTHAIL 12 Wsw Blanchard, OK
Oct 22, 8:15 PM CDTHAIL 1.253 S Blanchard, OK
Oct 22, 8:40 PM CDTHAIL 0.75Chickasha, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:37 PM CDTSevere Thunderstorm WatchSPC14 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS54 KOUN 230043
SVROUN
OKC027-051-087-230200-
/O.NEW.KOUN.SV.W.0593.111023T0043Z-111023T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT SAT OCT 22 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
  GRADY COUNTY IN CENTRAL OKLAHOMA...
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 900 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF MINCO TO
  TABLER TO 3 MILES SOUTHEAST OF NEWCASTLE...MOVING SOUTHEAST AT 20
  MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE AGAWAM...ALEX...AMBER...
  BLANCHARD...BRADLEY...BRIDGE CREEK...CHICKASHA...COLE...CRINER...
  DIBBLE...GOLDSBY...LAVERTY...LEXINGTON...MIDDLEBERG...MINCO...
  NEWCASTLE...NINNEKAH...NOBLE...NORGE...PAYNE...POCASSET...
  PURCELL...ROSEDALE...SLAUGHTERVILLE...SOUTHWESTERN NORMAN...
  TABLER...VERDEN...WASHINGTON AND WAYNE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 84 AND 111.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 68 AND 108.

LAT...LON 3485 9715 3486 9809 3538 9809 3538 9802
      3527 9786 3533 9767 3505 9714
TIME...MOT...LOC 0043Z 322DEG 17KT 3529 9803 3507 9782
          3521 9755

$$

BURKE
1 follow-up statement
237 
WWUS54 KOUN 230122
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT SAT OCT 22 2011

OKC027-051-087-230200-
/O.CON.KOUN.SV.W.0593.000000T0000Z-111023T0200Z/
CLEVELAND OK-GRADY OK-MCCLAIN OK-
822 PM CDT SAT OCT 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR MCCLAIN...CENTRAL GRADY AND SOUTHEASTERN CLEVELAND COUNTIES...

AT 822 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF VERDEN TO
BRADLEY TO 3 MILES EAST OF DIBBLE...MOVING SOUTHEAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF PING PONG BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE AGAWAM...ALEX...AMBER...
  BLANCHARD...BRADLEY...CHICKASHA...COLE...CRINER...DIBBLE...
  GOLDSBY...LAVERTY...LEXINGTON...MIDDLEBERG...NINNEKAH...NOBLE...
  NORGE...PAYNE...POCASSET...PURCELL...ROSEDALE...SLAUGHTERVILLE...
  TABLER...VERDEN...WASHINGTON AND WAYNE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 84 AND 107.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 68 AND 99.

LAT...LON 3486 9715 3486 9809 3523 9809 3520 9765
      3513 9736 3503 9714 3488 9715
TIME...MOT...LOC 0122Z 322DEG 17KT 3510 9800 3488 9773
          3502 9758

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 6:15 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 22, 6:15 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SAT OCT 22 2011

.AVIATION...
SCATTERED THUNDERSTORMS WILL AFFECT TERMINALS IN CENTRAL AND N-CENTRAL
OK THROUGH MID EVENING. A FEW OF THE STORMS ACROSS THE AREA COULD
BE SEVERE. MORE ISOLATED ACTIVITY WILL BE POSSIBLE OVER PARTS OF
SW OK AND WESTERN N-TX. THE STORMS WILL SHIFT EAST OUT OF THE AREA LATER
TONIGHT AS AN UPPER DISTURBANCE AND ASSOCIATED WEAK FRONT MOVE EAST
OF THE AREA. LIGHT WINDS AND CLEARING SKIES COULD LEAD TO THE
DEVELOPMENT OF LIGHT FOG LATE TONIGHT AND EARLY SUNDAY ALONG THE
INTERSTATE 44 CORRIDOR FROM KOKC TO KSPS. GENERALLY VFR CLEAR
CONDITIONS ARE EXPECTED OVER THE AREA AFT 14Z.

&&

.PREV DISCUSSION... /ISSUED 228 PM CDT SAT OCT 22 2011/

DISCUSSION...
SCATTERED TO NUMEROUS STRONG AND SEVERE THUNDERSTORMS STILL
EXPECTED TODAY/TONIGHT...WITH INITIATION NEAR AND EAST OF THE I-35
CORRIDOR BETWEEN 4 AND 6 PM. OVERALL MOVEMENT WILL BE
SOUTHEAST. GREATEST COVERAGE EXPECTED OVER THE SOUTHEAST-THIRD OF
CWA DURING THE EVENING AS COMPLEX OF STORMS GROWS UPSCALE ALONG
INSTABILITY AXIS. ONCE THE RAIN EXITS THE CWA AFTER MIDNIGHT...WE
COULD SEE SOME FOG OVER THE SOUTHEAST HALF OF OKLAHOMA INTO
WESTERN NORTH TEXAS NEAR AND EAST OF STALLED SURFACE
TROUGH...WHICH IS PROGD TO EXTEND SOUTHWEST TO NORTHEAST JUST WEST
OF THE I-44 CORRIDOR.

SOUTHERLY FLOW AND INCREASED TEMPS EXPECTED THROUGH THE FIRST PART
OF NEXT WEEK AHEAD OF FAIRLY SUBSTANTIAL COLD FRONT. FRONT IS
STILL PROGD TO MOVE THROUGH REGION LATE TUESDAY AND EARLY
WEDNESDAY. POST FRONTAL CHANCES FOR RAIN WITH A FEW EMBEDDED
STORMS EXPECTED TUESDAY NIGHT INTO THURSDAY. LITTLE CHANGE TO POP
STRUCTURE IN EXTENDED PERIODS BUT DID COOL TEMPS THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  78  54  83 /  30   0   0   0
HOBART OK         53  81  53  84 /  20   0   0   0
WICHITA FALLS TX  57  81  56  84 /  30   0   0   0
GAGE OK           47  78  48  83 /  10   0   0   0
PONCA CITY OK     48  78  50  84 /  20   0   0   0
DURANT OK         59  81  59  84 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/11/32
Hazardous weather outlook, Oct 22, 11:12 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT SAT OCT 22 2011

OKZ004>048-050>052-TXZ083>090-231000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1112 AM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND EAST OF A LINE FROM
STILLWATER TO WATONGA TO HOBART OKLAHOMA...TO VERNON AND SEYMOUR
TEXAS.

WITHIN THE SLIGHT RISK AREA...THERE IS AN ENHANCED RISK OF SUPERCELL
STORMS WITH LARGE AND DAMAGING HAIL...FROM THE OKLAHOMA CITY AREA
SOUTHWARD ALONG INTERSTATE 35 AND INTERSTATE 44 INTO NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
11 PM.

IMPACTS...
THE MAIN CONCERNS ARE DAMAGING HAIL 2 INCHES IN DIAMETER OR LARGER...
WIND GUSTS OVER 60 MPH...AND DANGEROUS LIGHTNING.

THE RISK OF TORNADOES IS LOW...BUT PEOPLE SHOULD REMAIN ALERT FOR
CHANGES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
INCREASING GULF MOISTURE AND TEMPERATURES IN THE 70S TO NEAR 80
DEGREES...WILL CONTRIBUTE TO MODERATE INSTABILITY THIS AFTERNOON. A
WELL DEFINED UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS THE SLIGHT
RISK AREA LATE TODAY...RESULTING IN SCATTERED STRONG TO SEVERE
THUNDERSTORMS. CLOUD AND THUNDERSTORM DEVELOPMENT MAY OCCUR VERY
QUICKLY BETWEEN 4 AND 7 PM...AND THE FIRST STORMS ARE ANTICIPATED IN
NORTHERN AND CENTRAL OKLAHOMA...WITH MOVEMENT THEN TOWARD THE SOUTH
AND EAST.

WIND SHEAR TODAY IS VERY FAVORABLE FOR ORGANIZED STORMS...INCLUDING
SUPERCELLS. THIS WILL ENHANCE THE RISK OF LARGE AND DAMAGING HAIL.
AS STORMS MERGE TO FORM LARGER LINE SEGMENTS...THE RISK OF STRONG
WINDS WILL INCREASE. A LACK OF WIND SHEAR NEAR THE GROUND WILL HELP
TO MINIMIZE THE POSSIBILITY OF TORNADOES...BUT PEOPLE SHOULD REMAIN
ALERT...AS THE SITUATION MAY CHANGE LOCALLY.

THE THREAT OF SEVERE WEATHER WILL DECREASE IN THE LATE EVENING...AND
THUNDERSTORMS WILL GRADUALLY COME TO AN END OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT AND ASSOCIATED CHANCE OF THUNDERSTORMS WILL
PROGRESS SOUTHWARD ACROSS OKLAHOMA AND NORTH TEXAS FROM TUESDAY
EVENING THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE NOTEWORTHY ON MONDAY AND TUESDAY...
AS TEMPERATURES CLIMB TO THE 80S WITH GUSTY SOUTH TO SOUTHWEST
WINDS. HUMIDITY...HOWEVER...WILL REMAIN ABOVE 30 PERCENT OVER MOST
OF THE REGION.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY TO
BE ISSUED TODAY AND TONIGHT.

MAXWELL/BURKE

In the hours before

Local storm report, Oct 22, 6:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 NE CONCHO             35.65N 97.96W
10/22/2011  E1.25 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

FM
Local storm report, Oct 22, 7:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             4 W YUKON               35.51N 97.82W
10/22/2011  E1.50 INCH       CANADIAN           OK   AMATEUR RADIO

&&

FM
Local storm report, Oct 22, 7:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 W ADA                 34.78N 96.71W
10/22/2011  E1.75 INCH       PONTOTOC           OK   TRAINED SPOTTER

&&

FM
Local storm report, Oct 22, 7:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             7 NW ADA                34.85N 96.75W
10/22/2011  E2.75 INCH       PONTOTOC           OK   EMERGENCY MNGR

&&

FM
Local storm report, Oct 22, 7:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 N MUSTANG             35.47N 97.72W
10/22/2011  E1.00 INCH       CANADIAN           OK   PUBLIC

&&

FM
Local storm report, Oct 22, 7:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT OCT 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 NW WARR ACRES         35.55N 97.64W
10/22/2011  E1.00 INCH       OKLAHOMA           OK   TRAINED SPOTTER

0728 PM     HAIL             TUTTLE                  35.29N 97.82W
10/22/2011  E2.00 INCH       GRADY              OK   LAW ENFORCEMENT

0708 PM     HAIL             5 E UNION CITY          35.39N 97.85W
10/22/2011  E2.75 INCH       CANADIAN           OK   TRAINED SPOTTER

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:10 PM CDTSevere Thunderstorm WarningOUNLincoln80 min
Oct 22, 7:31 PM CDTSevere Thunderstorm WarningOUNCleveland74 min
Oct 22, 7:32 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma48 min
Oct 22, 7:34 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole86 min
Oct 22, 7:53 PM CDTSpecial Weather StatementOUNCaddo37 min
Oct 22, 8:02 PM CDTSevere Thunderstorm WarningOUNHughes, Pottawatomie, Seminole58 min
Oct 22, 8:39 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Murray, Stephens81 min
Oct 22, 8:58 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc77 min
Oct 22, 9:55 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Love, Murray, Stephens65 min
Oct 22, 9:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall76 min
Oct 22, 10:09 PM CDTTornado WarningOUNCarter, Jefferson, Stephens38 min
Oct 22, 10:40 PM CDTSpecial Weather StatementOUNCotton20 min
Oct 22, 10:56 PM CDTSevere Thunderstorm WarningOUNJefferson49 min
Oct 23, 5:14 AM CDTDense Fog AdvisoryOUNBlaine, Canadian, Garfield, Grant, Kay, Kingfisher and 5 more6 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.